Kansas, 2021Flash Flood in Kansas, July 15, 2021
July 15, 2021 · NWS TOP · 1 event in 1 county or zone
One report of flash flooding happened early on 7/15 from a slow moving storm system.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One report of flash flooding happened early on 7/15 from a slow moving storm system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 14, 10:41 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 14, 10:41 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1141 PM CDT Wed Jul 14 2021
...Update to aviation forecast discussion...
.DISCUSSION...
Issued at 303 PM CDT Wed Jul 14 2021
Plenty of high cloud overhead today downstream of an upper wave
over the northern Plains and monsoonal moisture in Arizona. A cold
front associated with the northern wave was located from
northwest Kansas into north-central Iowa at 18z with elevated
showers and storms just northwest of the local area in an area of
mid-level WAA.
Short-range models showing some variability in how far southeast the
current precip will reach over the next several hours, with some
indications of surface-based development. Recent RAP forecasts keep
some MLCIN in place across the area however. Latest dewpoint
observations show the boundary layer not quite as well mixed as
expected at this point but values into mid to upper 50s are not far
upstream in central Kansas. Instability also not impressive and
DCAPE values are also progged to fall below 1000 J/kg this
afternoon, but can't completely disregard the potential for a
downburst near severe levels forming in the northwest counties into
this evening. More precip coverage is expected later this evening
into the overnight hours as convective remnants move northeast out of
western Kansas. A moderate low-level jet redevelops but MUCAPE
remains modest and severe potential is low. Continued cloud/blowoff
and moderate south winds should keep temps warm ahead of any precip.
The cold front makes steady southeast progress from north-central
into southeast Kansas Thursday into Thursday night. The trend for a
stronger mid-level wave developing from the west continues though
the 12Z larger-scale runs (particularly the NAM and to a lesser
degree the GFS) suffer from convective feedback with a potent MCV
moving ENE out of southwest Kansas through the day. Some HREF runs
also have MCV production but are overall less robust with the mass
field responses. The setup still supports heavy rains with warm mid-
levels, fairly unidirectional wind fields and weak to moderate
skinny CAPE in PW values of 1.5 to 2 inches. The more favored HREF
suite still produces some bands of a few inches of rain and seem
reasonable. Ground conditions have well-recovered from the
precipitation four days ago and keep the flash flood that somewhat
localized. The area of concern seems to have shifted a bit more
north to south with some agreement in a weak surface low moving
northeast along the front through the day with moisture convergence
shifting north with time. Enough instability may remain in the warm
sector for some downburst wind potential from midday to early
evening as well. The mean upper wave swings through during the night
into early Friday for drying and much quieter conditions. Have kept
some small precip chances in southeastern areas though the a drier
trend continues to show itself.
The upper flow pattern becomes rather stagnant from the weekend into
early next week. The front may linger just west of the area early in
the period with some potential for additional weak upper waves to
move through for small precip chances in mainly western areas
through much of the weekend. The upper ridge axis looks to push
enough east by late Monday allowing surface high pressure to sink
enough south west for a dry Tuesday and Wednesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1129 PM CDT Wed Jul 14 2021
Low level dry air across the terminals continues to make ongoing
convection tend to diminish in coverage as it tries to move
generally east and southeast. The frontal boundary is very slow to
move across the area through the next 24 hrs. Therefore, have
delayed onset timing for showers and embedded thunderstorms to
impact the terminals. Once precipitation begins, the expectation
is that it would be off and on but very hard to time beginning and
ending times for these multiple smaller waves of showers and
convection. Therefore have opted to maintain a generalized
forecast past the first 6-hour window. The LLJ is sampled by radar
to be around 35-40 kts and showing signs of veering over the
KTOP/KFOE area. Still expecting the near surface layer to remain
partially mixed with the front slow to move into the araea, so
holding off mention of LLWS.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...65
AVIATION...Drake
Hazardous weather outlook, Jul 14, 2:25 PM CST, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
325 PM CDT Wed Jul 14 2021
KSZ008>012-020>024-026-034>040-054>056-058-059-152030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
325 PM CDT Wed Jul 14 2021
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...This Afternoon and tonight.
There is a chance for thunderstorms this afternoon and early this
evening north of a line from Abilene to Hiawatha. A few of these
storms could produce gusty winds but the potential for severe
weather is low. The chance for thunderstorms spreads southeast
through east central Kansas through the night. Severe weather is
not expected with any of these later storms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms are likely for the majority of the area Thursday
into Thursday evening. A few of these storms may produce wind
gusts up to 60 MPH. Areas along and south of a line from Abilene
to Holton stand the better chance of seeing these stronger storms.
Locally heavy rainfall is likely Thursday into Thursday night,
mainly east of a line from Abilene to Seneca. This rainfall could
result in isolated flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
Flash Flood, Clay
- When
- July 15, 12:00 AM CST to 2:30 AM CST
- Where
- Clay County, 1.9 mi WNW of Morganville to 1.25 mi SW of Morganville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.479, -97.234
Report of water over multiple roads in the city of Morganville.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 15 to 17, 2021$525,000 · 50 kt wind · 13 events
- Flash Flooding in North Dakota, July 15, 2021$415,000 · 3 events
- Flash Flooding and Damaging Winds in Arizona, July 15, 2021$266,000 · 63 kt wind · 10 events
- Flash Flooding and Damaging Winds in Arizona, July 15, 2021$105,000 · 60 kt wind · 5 events
- Flash Flood and Damaging Winds in Indiana, July 15, 2021$43,000 · 55 kt wind · 6 events
- Tornado and Flash Flooding in Kansas, July 15 to 17, 2021$600 · EF0 · 28 events
- Damaging Wind in Wisconsin, July 15, 2021$20,000 · 52 kt wind · 1 event
- Flash Flood and Flood in Texas, July 15 to 17, 202161 kt wind · 8 events
- Hail in Wyoming, July 15, 20211.5 in hail · 3 events
- Damaging Winds in Idaho, July 15, 202161 kt wind · 3 events
- Flash Flooding in Illinois, July 15, 20212 events
- Hail and Damaging Wind in Colorado, July 15, 20212 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972578.